Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 61, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Sep 7, 2021, 3:29 AM CDT for Sawyer County, Washburn County, Wisconsin. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2021, 3:29 AM CDT (08:29 UTC)
- Expired
- Sep 7, 2021, 4:00 AM CDT
- In force
- 31 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Sawyer County, WI, Washburn County, WI
The radar
The Duluth radar (KDLH), 130 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 3:35 AM CDT | HAIL 0.7 | 2 Wsw Northwoods Beach, WI | TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2216 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
079
WUUS53 KDLH 070829
SVRDLH
WIC113-129-070900-
/O.NEW.KDLH.SV.W.0061.210907T0829Z-210907T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
329 AM CDT Tue Sep 7 2021
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
East central Washburn County in northwestern Wisconsin...
Central Sawyer County in northwestern Wisconsin...
* Until 400 AM CDT.
* At 328 AM CDT, a severe thunderstorm was located near Stone Lake,
or 8 miles south of Hayward, moving east at 60 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Chief Lake on Chippewa Flowage around 335 AM CDT.
Couderay around 340 AM CDT.
Chippewa Flowage West, Chippewa Flowage East and New Post around
345 AM CDT.
Other locations in the path of this severe thunderstorm include
Winter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4582 9156 4588 9158 4596 9154 4598 9072
4571 9074
TIME...MOT...LOC 0828Z 273DEG 52KT 4588 9148
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
LE2 follow-up statements
231
WWUS53 KDLH 070840
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
340 AM CDT Tue Sep 7 2021
WIC129-070850-
/O.CAN.KDLH.SV.W.0061.000000T0000Z-210907T0900Z/
Washburn WI-
340 AM CDT Tue Sep 7 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHBURN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4581 9133 4589 9135 4596 9132 4598 9072
4571 9074
TIME...MOT...LOC 0840Z 273DEG 52KT 4587 9122
$$
WIC113-070900-
/O.CON.KDLH.SV.W.0061.000000T0000Z-210907T0900Z/
Sawyer WI-
340 AM CDT Tue Sep 7 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR CENTRAL SAWYER COUNTY...
At 340 AM CDT, a severe thunderstorm was located over New Post, or
near Chippewa Flowage West, moving east at 60 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Winter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4581 9133 4589 9135 4596 9132 4598 9072
4571 9074
TIME...MOT...LOC 0840Z 273DEG 52KT 4587 9122
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
LE857
WWUS53 KDLH 070855
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
355 AM CDT Tue Sep 7 2021
WIC113-070904-
/O.EXP.KDLH.SV.W.0061.000000T0000Z-210907T0900Z/
Sawyer WI-
355 AM CDT Tue Sep 7 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAWYER COUNTY WILL
EXPIRE AT 400 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4581 9133 4589 9135 4596 9132 4598 9072
4571 9074
TIME...MOT...LOC 0854Z 273DEG 52KT 4586 9095
$$
LEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 12:53 AM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Sep 7, 12:53 AM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1253 AM CDT Tue Sep 7 2021
.DISCUSSION...(This evening through Sunday)
Issued at 341 PM CDT Mon Sep 6 2021
Summary: Showers and storms will move in from the northwest in the
evening and overnight hours. Some storms could be strong to severe
with primary hazards being damaging winds and hail upwards of 1 inch
in diameter. Showery activity will begin to disperse tomorrow
morning as a cold front ushers the showers out of the region. Behind
this front we will see gusty winds out of the northwest. Wind gusts
in excess of 35 mph will be widespread with even higher speeds
expected across the Arrowhead.
Surface high pressure was retreating to the east this morning with
southerly winds beginning to increase across the region. Warm air
advection continued through the day as a warm front arches across
the region. This southerly flow is allowing the region to quickly
rebound from the previous nights lows in the 30s and 40s. Highs by
the end of the day will be back up into the 70s. An upper level
trough will be sliding across the International Border this evening
helping to induce a deepening low in eastern ND. The warm sector out
ahead of this low could see some developing showers and
thunderstorms through isentropic ascent. As we head into the
overnight hours the system is expected to strengthen with strong PVA
aloft. MUCAPE is expected to be in excess of 500 J/Kg with the NAM
running strong around 2000 J/Kg. Additionally, there will be high
amounts of shear to help sustain these storms with speeds around 50
kts. SPC has the vast majority of our CWA highlighted in a marginal
risk for severe weather. Storms will likely begin elevated in nature
this evening across our northwest counties. As the cold front pivots
across in the overnight hours I expect this to be our focal point
for strong to severe storms to develop. Main hazards at this time
are damaging winds in excess of 60 mph and hail upwards of an inch
in diameter.
Tuesday the cold front will be ushering out the remaining showers
through the early morning hours. On the backside of this cold front
we will see a strong pressure gradient set up over the region with
gusty winds across the region out of the northwest. Afternoon wind
gusts could be in excess of 35 mph with even stronger speeds across
the Arrowhead. The vertically stacked low will continue its track
east providing cyclonic flow aloft. Ample mid level lapse rates will
help to incite some scattered showers and storms by the afternoon
hours. This pattern continues through into Wednesday with slightly
less windy conditions and another chance for scattered showers in the
afternoon.
Upper level ridging pushes cyclonic flow out of the region Thursday
with surface high pressure nudging its way north. Model consistency
drastically drops beyond Thursday as we head into the weekend. The
general consensus is to have another system slide across the
Canadian Prairies bringing showers and thunderstorms to the region.
Overall timing could be as early as Friday evening.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1253 AM CDT Tue Sep 7 2021
Showers and thunderstorms are passing through the region
associated with a cold front. Storms will affect DLH for the next
couple hours before tapering off. Most of the thunder activity has
already passed through HIB/INL, but couldn't rule out some
additional showers and perhaps a storm redeveloping in the next
couple hours. BRD will also likely see showers and thunderstorms
for the next couple hours, with HYR not likely to see storms until
around 08Z. As storms pass through, expect gusty and erratic winds
possibly in excess of 20 knots. Wind direction is likely to be
variable as storms pass through.
Strong northwest winds are expected following the frontal passage
on Tuesday at all terminals. Wind gusts to around 20 to 25 knots
with occasionally higher gusts are possible, especially during
the afternoon hours. Some LLWS is possible Tuesday evening as
winds at the surface lighten up a bit.
&&
.MARINE...
Issued at 341 PM CDT Mon Sep 6 2021
Southeasterly winds will continue to stream across the Lake around
10-15 kts through this evening and most of the night. Showers and
thunderstorms will be entering the Lake after midnight with the
chance for some storms to be strong to severe. Main hazards will be
damaging winds and hail upwards of 1 inch in diameter. Showers and
storms will begin to taper off in the morning hours. A cold front
will swing in from the west Tuesday morning bringing gusty
conditions across the Lake. A small craft advisory has been issued.
There is some concern of gales along the North Shore in the late
afternoon and evening hours, however, confidence is not high enough
to upgrade the headline at this time. Windy conditions are expected
to persist into Wednesday morning with conditions improving at the
head of the Lake first and spreading east thereafter.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 57 71 53 69 / 70 30 10 20
INL 53 68 51 67 / 70 60 50 60
BRD 55 73 53 71 / 30 0 0 0
HYR 56 73 51 69 / 50 20 10 30
ASX 57 74 53 71 / 70 30 30 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 9 AM this morning to 11 AM CDT
Wednesday for LSZ121-140>148-150.
&&
DISCUSSION...Britt
AVIATION...JDS
MARINE...BrittHazardous weather outlook, Sep 6, 3:42 PM CDT, 11 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 342 PM CDT Mon Sep 6 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 342 PM CDT Mon Sep 6 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms are likely tonight and early Tuesday morning over northern Minnesota into northwest Wisconsin. A few storms may be severe with damaging wind gusts and frequent lightning the main threat. There is a small risk of hail up to 1 inch in diameter. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances continue Tuesday and Wednesday and will return Friday night. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed over northern Minnesota tonight and a small portion of far northern Wisconsin early Tuesday morning. LSZ121-140>148-150-071030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 342 PM CDT Mon Sep 6 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are likely tonight into the early morning Tuesday. There is a slight chance of severe storms. Damaging wind gusts and frequent lightning are the main hazards. Hail to one inch in diameter is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong and gusty winds will continue Tuesday through Wednesday afternoon. Conditions will be hazardous to smaller vessels. Occasional gale-force gusts to 35 knots are possible Tuesday evening and Wednesday morning. A Small Craft Advisory is in effect Tuesday morning through Wednesday morning as a result. GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Sep 7, 2:42 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Duluth MN
242 AM CDT Tue Sep 7 2021
WIZ003-004-008-009-070815-
Price WI-Iron WI-Sawyer WI-Ashland WI-
242 AM CDT Tue Sep 7 2021
...Strong thunderstorms will impact portions of Iron, Ashland,
northern Price and northeastern Sawyer Counties through 315 AM CDT...
At 241 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Ironwood, to 8 miles
northeast of Butternut, to 6 miles northeast of Winter, moving east
at 55 mph.
HAZARD...Winds gusts up to 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Turtle Flambeau Flowage around 250 AM CDT.
Mercer around 255 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
&&
LAT...LON 4598 9004 4592 9004 4586 9128 4616 9097
4616 9092 4620 9093 4659 9051 4659 9044
4657 9044 4653 9039 4655 9033 4654 9031
4652 9031 4652 9027 4650 9026 4650 9022
4643 9016 4634 9012 4630 8993 4599 8993
TIME...MOT...LOC 0741Z 287DEG 50KT 4632 9006 4610 9038 4588 9092
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KSELocal storm report, Sep 7, 2:45 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
245 AM CDT TUE SEP 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM MARINE TSTM WIND 1 N PORT WING 46.79N 91.39W
09/07/2021 M50 MPH BAYFIELD WI MESONET
NDBC GLOS MESONET STATION PNGW3 1 N PORT
WING.
&&
LESpecial weather statement, Sep 7, 2:51 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Duluth MN
251 AM CDT Tue Sep 7 2021
WIZ006-007-070815-
Washburn WI-Burnett WI-
251 AM CDT Tue Sep 7 2021
...A strong thunderstorm will impact portions of central Washburn and
northeastern Burnett Counties through 315 AM CDT...
At 250 AM CDT, Doppler radar was tracking a strong thunderstorm near
Danbury, or 20 miles northwest of Spooner, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Webb Lake Wisconsin around 300 AM CDT.
Other locations in the path of this storm include Spooner and Trego.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
&&
LAT...LON 4587 9244 4602 9238 4602 9235 4606 9233
4608 9229 4609 9229 4609 9157 4578 9159
TIME...MOT...LOC 0750Z 273DEG 47KT 4595 9227
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LESpecial weather statement, Sep 7, 2:56 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Duluth MN
256 AM CDT Tue Sep 7 2021
MNZ038-WIZ006-070830-
Pine MN-Burnett WI-
256 AM CDT Tue Sep 7 2021
...A strong thunderstorm will impact portions of southwestern Pine
and southern Burnett Counties through 330 AM CDT...
At 255 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pine City, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Grantsburg and Branstad around 305 AM CDT.
Other locations in the path of this storm include Siren, Webster and
Hertel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
&&
LAT...LON 4572 9287 4573 9285 4573 9300 4590 9300
4594 9216 4573 9216 4573 9253 4569 9253
TIME...MOT...LOC 0755Z 269DEG 50KT 4581 9289
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LESpecial weather statement, Sep 7, 3:14 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Duluth MN
314 AM CDT Tue Sep 7 2021
WIZ007-008-070845-
Sawyer WI-Washburn WI-
314 AM CDT Tue Sep 7 2021
...A strong thunderstorm will impact portions of central Washburn and
southwestern Sawyer Counties through 345 AM CDT...
At 314 AM CDT, Doppler radar was tracking a strong thunderstorm over
Trego, or 7 miles northeast of Spooner, moving east at 60 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Stone Lake around 325 AM CDT.
Other locations in the path of this storm include Little Round Lake,
Couderay, Chief Lake on Chippewa Flowage, Chippewa Flowage West,
Chippewa Flowage East, Radisson and New Post.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
&&
LAT...LON 4581 9198 4603 9189 4601 9103 4572 9106
TIME...MOT...LOC 0814Z 273DEG 52KT 4591 9179
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LELocal storm report, Sep 7, 3:19 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
319 AM CDT TUE SEP 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM MARINE TSTM WIND 5 ENE WASHBURN 46.70N 90.80W
09/07/2021 M39 MPH LSZ121 WI MESONET
CWOP MESONET STATION DW6222 LA POINTE.
&&
LEThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 1:00 AM CDT | Special Weather Statement | DLH | Douglas | 30 min |
| Sep 7, 1:22 AM CDT | Special Weather Statement | DLH | Bayfield, Douglas | 23 min |
| Sep 7, 1:47 AM CDT | Special Weather Statement | DLH | Ashland, Bayfield | 28 min |
| Sep 7, 2:13 AM CDT | Special Weather Statement | DLH | Ashland, Iron | 32 min |
| Sep 7, 2:42 AM CDT | Special Weather Statement | DLH | Iron | 33 min |
| Sep 7, 2:51 AM CDT | Special Weather Statement | DLH | Burnett, Washburn | 24 min |
| Sep 7, 2:56 AM CDT | Special Weather Statement | DLH | Burnett | 34 min |
| Sep 7, 3:14 AM CDT | Special Weather Statement | DLH | Sawyer, Washburn | 31 min |
| Sep 7, 3:31 AM CDT | Special Weather Statement | DLH | Washburn | 14 min |
| Sep 7, 3:59 AM CDT | Special Weather Statement | DLH | Price | 31 min |
| Sep 7, 3:09 PM CDT | Special Weather Statement | DLH | Douglas | 36 min |
| Sep 7, 3:48 PM CDT | Special Weather Statement | DLH | Bayfield | 27 min |
| Sep 7, 4:38 PM CDT | Special Weather Statement | DLH | Bayfield | 37 min |
| Sep 7, 5:13 PM CDT | Special Weather Statement | DLH | Sawyer | 32 min |
| Sep 7, 5:35 PM CDT | Special Weather Statement | DLH | Douglas | 25 min |
| Sep 7, 5:38 PM CDT | Special Weather Statement | DLH | Sawyer | 22 min |
| Sep 7, 5:45 PM CDT | Special Weather Statement | DLH | Douglas | 30 min |
| Sep 7, 5:47 PM CDT | Special Weather Statement | DLH | Iron | 13 min |
| Sep 7, 5:54 PM CDT | Special Weather Statement | DLH | Price | 21 min |
| Sep 7, 6:01 PM CDT | Special Weather Statement | DLH | Douglas | 14 min |
| Sep 7, 6:04 PM CDT | Special Weather Statement | DLH | Sawyer | 26 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.